What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 20, 12:54 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, May 20, 12:54 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
154 PM CDT Sun May 20 2018
.NEAR TERM...(Tonight)
Issued at 153 PM CDT Sun May 20 2018
A generally active more summer like thunderstorm forecast is
expected through Thursday before a stronger system arrives late next
weekend. This could mean a wet Memorial Day Weekend, but with changes
in the timing of this system stay tuned for further updates over next
several days. Details below...
Convective initiation has already begun across the higher terrain of
TN/AL/GA as a result of lift from the northern sector of a weak mid-
level trough moving north on the westward flank of an Atlantic ridge.
Without any sustained lifting mechanism, this activity is pulse like
in nature. Instability remains high enough to support strong storms
with small hail, heavy rainfall, and gusty microburst winds of 40-50
MPH. These storms may continue into the evening mainly before
midnight. In addition, VIS satellite and radar imagery is showing a
southeastward moving outflow boundary moving towards the MS River
causing strong to severe updrafts over east AR/W TN. As this
activity and downstream convective cells develop over N MS, could
also see additional convective initiation from outflow boundaries and
typical summer time initiation where saturated air exists over NW
AL. This activity may also extend into the evening (and possibly into
early Monday morning). Have adjusted/retained POPs in the forecast
for that possibility through the overnight.
Otherwise, expect another muggy night with dewpoints in the mid 60s
and overnight lows in the mid to upper 60s. Patchy fog may also occur
around areas where cloud cover scatters enough for evaporative
cooling to take place, and may add to forecast for tonight.
.SHORT TERM...(Monday through Tuesday night)
Issued at 153 PM CDT Sun May 20 2018
By Monday the weak mid-level trough will be moving across Alabama and
Georgia, which with the prevailing maritime tropical airmass, will
mean even more areal coverage of showers and storms beginning in the
morning. There will likely be breaks in the cloud cover as evidenced
by the "upstream" convection occurring with the same trough over
GA/FL. So, surface temperatures will rise well above the convective
temperatures (low 80s) for surface based parcels during the
afternoon (current forecast high temps in mid 80s). With slight
inverted V signatures in the forecast soundings and the ample
instability, could see similar impacts as today with gusty winds up
to 50 MPH, frequent lightning, and even small hail. It will be more
difficult to see small hail given the high freezing levels, but with
an actual lifting mechanism in place, these updrafts may be more
sustained and stronger.
This thunderstorm activity should continue into Monday evening before
the trough dissipates and/or looses its structure across the
Southeast. Some of the models are showing a redevelopment of a mid-
level low/vort max with it within the weak ridging pattern across the
Southeast on Tuesday. However, even without that occurring, could
still see scattered storms again on Tuesday from the previous day's
outflow boundaries and lack of synoptic subsidence. Thus, have left
the higher chance POPs in for Tuesday as well. This thunderstorm
activity should then diminish in coverage after sunset on Tuesday
evening.
.LONG TERM...(Wednesday through Saturday)
Issued at 153 PM CDT Sun May 20 2018
By Wednesday into Thursday, a ridge begins to amplify slightly over
the Southeast, but subsidence is not strong enough to mitigate storm
development on both days. Temperatures should be slightly higher with
daytime highs more in the upper 80s, but little change in the
prevailing maritime tropical airmass will take place. Then, by
Memorial Day weekend, a fairly chaotic weather pattern develops with
a trough moving east across the Midwest Friday in differing
amplifications depending on the model/ensemble member. Meanwhile,
a tropical wave appears to develop over the Gulf of Mexico. The
interaction and timing of both of these lifting mechanisms could
bring widespread thunderstorms to the region for the whole weekend.
So, with the uncertainty did include lower POPs than what the
SuperBlend had which still has the area in high chance POPs while
temperatures remain about the same as the short term (in the 80s for
highs and mid to upper 60s for lows).
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1222 PM CDT Sun May 20 2018
VFR conditions are expected to prevail across north AL/Southern
middle TN for at least the next 12 hours. However, there may be
isolated to scattered TSRA development between 21-00Z which would
act to lower the cig/vis in the vicinity of these storms. Am not
confident enough to include more than VCTS in the TAFs. In addition,
there could be MVFR cigs that move north from central GA/AL around
10-12Z. Additional storm development is also possible late in the
period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...SL.77
SHORT TERM...SL.77
LONG TERM...SL.77
AVIATION...SL.77
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 20, 1:18 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
218 PM CDT Sun May 20 2018
ALZ001>010-016-TNZ076-096-097-211000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
218 PM CDT Sun May 20 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This afternoon and Tonight...
Scattered thunderstorms will continue this afternoon and evening.
Gusty winds to 50 PH, small hail, lightning, and very heavy rainfall
will be the primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Isolated to scattered thunderstorms are expected each day this week,
with the greatest coverage occurring from the late morning into the
early evening hours. Brief gusty winds, lightning, and heavy
rainfall will be the main threats with this activity.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Local storm report, May 20, 1:44 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 3 NE CROSSVILLE 34.32N 85.96W
05/20/2018 DEKALB AL TRAINED SPOTTER
TWO LARGE TREES AND POWER LINES DOWN ON
COUNTY ROAD 20 NEAR DAWSON, AL.
&&
SLSpecial weather statement, May 20, 1:48 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
248 PM CDT SUN MAY 20 2018
TNZ096-202015-
Lincoln TN-
248 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
315 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving south at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Lincoln, Howell, Dellrose, Belleview, Cash Point,
Skinem, Coldwater, Blanche and Harms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3524 8678 3524 8656 3499 8650 3499 8683
TIME...MOT...LOC 1948Z 359DEG 13KT 3517 8667
70/DD
Special weather statement, May 20, 2:05 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CDT SUN MAY 20 2018
ALZ006-202045-
Madison AL-
305 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON COUNTY UNTIL
345 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Market, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Moores Mill, Hazel Green, New Market, Maysville, Ryland and Plevna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3476 8635 3476 8648 3497 8657 3499 8640
3499 8634
TIME...MOT...LOC 2005Z 175DEG 20KT 3484 8643
KTWSpecial weather statement, May 20, 2:13 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
313 PM CDT SUN MAY 20 2018
TNZ076-096-202100-
Moore TN-Lincoln TN-
313 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE AND NORTHEASTERN
LINCOLN COUNTIES UNTIL 400 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving northwest at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lynchburg, Mulberry, Chestnut Ridge, Belleville, Hurdlow, Lois,
Mimosa, Booneville, Marble Hill and Kelso.
LAT...LON 3532 8645 3532 8642 3534 8641 3535 8640
3522 8632 3520 8630 3520 8631 3518 8631
3509 8644 3529 8667 3536 8654 3536 8649
TIME...MOT...LOC 2013Z 145DEG 12KT 3521 8640
KTWSpecial weather statement, May 20, 2:16 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
316 PM CDT SUN MAY 20 2018
TNZ076-097-202100-
Franklin TN-Moore TN-
316 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 400 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tims Ford Lake, moving northwest at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Decherd, Estill Springs, Tims Ford Lake, Arnold AFB and Woods
Reservoir.
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3534 8624 3535 8622 3533 8620 3536 8617
3535 8616 3536 8616 3536 8611 3523 8606
3522 8630 3535 8638 3536 8633 3541 8628
TIME...MOT...LOC 2016Z 141DEG 6KT 3528 8624
KTWSpecial weather statement, May 20, 2:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
326 PM CDT SUN MAY 20 2018
TNZ076-097-202115-
Franklin TN-Moore TN-
326 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND NORTHWESTERN FRANKLIN
COUNTIES UNTIL 415 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving northwest at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lynchburg, Estill Springs, Tims Ford Lake, Hurdlow, Lois, Marble
Hill, Arnold AFB and Woods Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3535 8618 3536 8614
3527 8606 3516 8633 3523 8639 3524 8642
3526 8641 3532 8651 3534 8648 3532 8642
3535 8641 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 2026Z 141DEG 6KT 3529 8627
KTW